TY - JOUR T1 - Well-Conditioned Frames for High Order Finite Element Methods AU - Hu , Kaibo AU - Winther , Ragnar JO - Journal of Computational Mathematics VL - 3 SP - 333 EP - 357 PY - 2021 DA - 2021/04 SN - 39 DO - http://doi.org/10.4208/jcm.2001-m2018-0078 UR - https://global-sci.org/intro/article_detail/jcm/18747.html KW - Finite element method, High order, Condition number, Frame, Preconditioner. AB -

The purpose of this paper is to discuss representations of high order $C^0$ finite element spaces on simplicial meshes in any dimension. When computing with high order piecewise polynomials the conditioning of the basis is likely to be important. The main result of this paper is a construction of representations by frames such that the associated $L^2$ condition number is bounded independently of the polynomial degree. To our knowledge, such a representation has not been presented earlier. The main tools we will use for the construction is the bubble transform, introduced previously in [1], and properties of Jacobi polynomials on simplexes in higher dimensions. We also include a brief discussion of preconditioned iterative methods for the finite element systems in the setting of representations by frames.